Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Melbourne, FL

October 2, 2016Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Oct 2, 2016, 4:15 PM EDT for Orange County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 4:15 PM EDT (20:15 UTC)
Expired
Oct 2, 2016, 4:45 PM EDT
In force
30 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 81 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2016-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2016-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS82 KMLB 022015
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
415 PM EDT SUN OCT 2 2016
 
FLZ045-046-022045-
ORANGE FL-SEMINOLE FL-
415 PM EDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE AND SOUTHWESTERN
SEMINOLE COUNTIES UNTIL 445 PM EDT...

AT 414 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AZALEA PARK...MOVING NORTH AT 15 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND FREQUNT LIGHTNING WILL ACCOMPANY
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...SANFORD...APOPKA...ALTAMONTE SPRINGS AND OVIEDO. 

LAT...LON 2850 8117 2845 8139 2870 8151 2878 8121
TIME...MOT...LOC 2014Z 163DEG 12KT 2855 8129 

$$

CRISTALDI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Oct 2, 3:01 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 2, 3:01 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
301 PM EDT SUN OCT 2 2016

.DISCUSSION...

Current-Tonight...Multiple waterspout reports from this past morning
with cumulus/shower activity there. Deep moisture and very weak wind
profile likely played a role here. Convection developed across the
coastal counties late morning/early afternoon and is now spreading
deeper into the interior mid to late afternoon. Activity should
diminish across the interior early this evening, but will keep a
small POP in across the coastal counties overnight due to the moist
conditions and cell trajectory which may allow for some coastal
water shower activity to affect coastal communities. Threats the
remainder of the afternoon continue to be locally heavy downpours
possibly leading to nuisance flooding of low-lying or prone areas,
lightning, and gusty winds. Persistent onshore flow will keep low
temps quite mild especially along the coast in the mid 70s.

...Previous Extended Forecast Discussion...

Mon-Tue... By daybreak Mon, the large H100-H70 cutoff low that has
blanketed the much of the ern CONUS for the past few days will be
absorbed by a low amp shortwave trof digging south down the Hudson
Bay. A 70kt H30-H20 jet streak on the ern flank of the low will
merge with the northern stream to produce a relatively stout lifting
jet over the NW Atlc by late Mon. The combined strength of the
resulting trof will then proceed to press SE into the Bermuda Ridge,
effectively eroding the wrn flank of the Ridge axis currently
located over the north FL peninsula. Meanwhile, Hurricane Matthew
will lift slowly northward thru the Windward passage and into the
central/southern Bahamas, further eroding the Bermuda Ridge from the
south and shunting it well east of the eastern seaboard.

Mean winds through the H100-H70 lyr will shift to the E/NE on Mon,
which will tap an airmass with sufficient moisture to maintain at
sct PoPs to start the week...PWat values holding in the 1.75"-2.00"
range thru 12Z Wed. Will cap PoPs at 40-50pct both days, however, as
the prevailing easterly wind component will favor the west FL
peninsula for diurnal precip. Furthermore, dynamic support over the
SE CONUS will be weak as the cutoff low lifts north and dampens out,
while mid lvl temps begin a warming trend as southerly winds thru
the H70-H50 lyr pull thermal ridge up from Cuba and the NW Carib. No
change in airmass...temps will be within a deg or two of recent
readings with maxes in the U80s/L90s...mins L/M70s.

Wed-Sat... Forecast continues to hinge on the official NHC track of
major Hurricane "Matthew" in the central Carib. The system is
forecast make a sharp northward turn over the next 24hrs and make a
beeline for the Windward Passage through midday Tue, then the
central/srn Bahamas thru midweek as a Cat 3 hurricane. As the FL
peninsula falls increasingly under the influence of the storm
environment, winds thru the H100-H50 lyr will back to the N/NE thru
midweek, then to the N/NW into the weekend as the system tracks due
east of the east FL coast.

At a minimum, breezy/windy conditions can be expected with tropical
storm conditions possible, especially over the coastal counties.
Building seas/surf, dangerous rip currents at area beaches, and
significant beach erosion will be possible as well. Beyond that, it
remains too early to speculate on specific impacts to east central
Florida or their timing, as average 4 and 5 day position errors are
on the order of 200 miles.  It should also be noted that the
forecast path of "Matthew" would bring the system toward the FL
Peninsula at a highly oblique angle. Even a small change in position
and/or track could result in a large landfall error. Residents are
urged to pay close attention to the evolution of this system.
Climatologically we remain in the heart of the Atlantic hurricane
season.

&&

.AVIATION...Scattered showers and storms will continue spreading
inland through the interior from the east coast this afternoon.
VCSH/VCTS with occasional tempo groups appropriate to deal with
this. Mainly light ENE/NE surface winds thru the period. Will need
to monitor coastal sites tonight for ISOLD-SCT convective activity.
MCloudy skies on Mon with continued light onshore flow and SCT
shra/tsra fcst.

&&

.MARINE...Remainder of afternoon-Tonight...Weak pressure gradient
continues with light onshore flow. Wind speeds generally 6-12 kts.
SCT showers and ISOLD storms will move north or northwest across the
waters over the next 24 hrs. An increasing fetch will build seas to
4 ft over the open Atlc. Dominant wave periods generally 9-10
seconds.

...Previous Extended Marine Forecast Discussion...

Mon-Tue...Bermuda Ridge axis over the north FL Peninsula will break
down as it is squeezed by a short wave trof over the ern seaboard
and by hurricane Matthew's approach from the south. A light to
gentle E/NE breeze thru sunset Mon will strengthen to a gentle to
moderate NE breeze on Tue, then to a moderate to fresh by sunset.
Increasing swells will enhance local wave heights. Seas 3-4ft thru
Mon aftn, building to 4-5ft offshore by Mon evng. Conditions will
deteriorate steadily on Tue as increasing winds drive the swell into
the east FL coast with seas building to 4-5ft areawide by late aftn,
4-6ft by midnight, then 5-7ft by daybreak Wed.

Wed-Thu...Fcst will be dependent on the official NHC fcst of
Hurricane "Matthew" currently located over the central Carib. The
fcst brings "Matthew" acrs the central Bahamas btwn 00Z Wed and 00Z
Thu, then parallel with the east FL coast thru 00Z Fri. Full blown
SCA conditions anticipated by daybreak Wed with 6-8ft seas areawide
thru the day, building to 8-12ft Wed night. Tropical Storm conds Thu
with 10-15ft seas nearshore and 15-20ft offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  85  73  86 /  30  40  30  40
MCO  74  85  73  87 /  30  50  40  50
MLB  76  85  75  86 /  20  40  30  40
VRB  74  86  74  87 /  20  40  30  40
LEE  73  85  71  87 /  30  50  40  50
SFB  73  86  72  86 /  30  50  40  50
ORL  74  85  74  87 /  30  50  40  50
FPR  73  85  73  88 /  20  40  30  40

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

FORECAST GRIDS...Sedlock
RADAR/IMPACT WEATHER/AVIATION....Volkmer
Hazardous weather outlook, Oct 2, 10:05 AM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1005 AM EDT SUN OCT 2 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1005 AM EDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.WATERSPOUT IMPACT...
MARINE INTERESTS SHOULD BE ALERT FOR THE POTENTIAL OF WATERSPOUTS
THIS MORNING AND EARLY AFTERNOON ACROSS THE INTRACOASTAL AND NEAR
SHORE ATLANTIC WATERS.

.THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND ISOLATED STORMS NEAR THE COAST THIS MORNING
WILL TRANSITION TO THE INTERIOR COUNTIES THIS AFTERNOON. A FEW
STORMS MAY BECOME STRONG CONTAINING FREQUENT LIGHTNING STRIKES
AND GUSTY DOWNBURST WINDS UP TO 45 MPH. THERE IS AT LEAST SOME
STEERING FLOW TODAY SO STORMS SHOULD MOVE GENERALLY TOWARD THE
NORTH AROUND 10 MPH.

.FLOOD IMPACT...
LOCALLY HEAVY RAIN MAY PRODUCE A QUICK ONE TO TWO INCHES OF RAIN
WHICH WILL BE SUFFICIENT TO CAUSE TEMPORARY FLOODING WHERE
SIGNIFICANT RAINFALL TOTALS HAVE OCCURRED IN RECENT DAYS, SUCH AS
ALONG THE I 4 CORRIDOR.

.RIP CURRENT IMPACT...
AN EAST SWELL WILL CONTRIBUTE TO A MODERATE RISK OF RIP CURRENTS
AT EAST CENTRAL FLORIDA BEACHES TODAY. CHECK WITH LIFEGUARDS ABOUT
LOCAL CONDITIONS BEFORE ENTERING THE SURF AND DO NOT SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED LIGHTNING STORMS OVER THE ATLANTIC AND INTRACOASTAL
WATERS THIS MORNING WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP
TO 35 KNOTS. THESE STORMS SHOULD DIMINISH LATER THIS MORNING AND
THE FOCUS FOR STORM DEVELOPMENT WILL SHIFT TO THE INTERIOR
PENINSULA THIS AFTERNOON. THE BEST CHANCE FOR FREQUENT LIGHTNING
AND GUSTY DOWNBURST WINDS WILL BE OVER THE INLAND LAKES WITH STORM
MOTION TOWARD THE NORTH AROUND 10 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MAJOR HURRICANE MATTHEW IS CURRENTLY DRIFTING NORTHWEST OVER THE
CENTRAL CARIBBEAN SEA. MATTHEW IS FORECAST TO TURN NORTHWARD AND
REACH THE EASTERN TIP OF CUBA ON TUESDAY MORNING. MODEL GUIDANCE
SUGGESTS THE HURRICANE WILL THEN LIFT NORTH NORTHWEST OVER THE
BAHAMAS FROM MID TO LATE WEEK. AT A MINIMUM, THIS WILL LIKELY
RESULT IN BREEZY CONDITIONS AT THE COAST WITH BUILDING SEAS, SURF
AND DANGEROUS RIP CURRENTS AT THE BEACHES FOR THE LATTER PART OF
THE WORK WEEK. SIGNIFICANT BEACH EROSION WILL BE POSSIBLE AS WELL.

RESIDENTS AND VISITORS TO EAST CENTRAL FLORIDA ARE ENCOURAGED
TO MONITOR THE LATEST TRACK AND INTENSITY FORECASTS ON HURRICANE
MATTHEW FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY/SEDLOCK

In the hours before

Special weather statement, Oct 2, 3:20 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT SUN OCT 2 2016

FLZ045-053-021945-
OSCEOLA FL-ORANGE FL-
320 PM EDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 345 PM EDT...

AT 319 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EAST LAKE TOHO. THIS STORM WAS MOVING WEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NARCOOSSEE...ORLANDO...KISSIMMEE...SAINT CLOUD...
AND BUENA VENTURA LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2840 8113 2821 8120 2822 8147 2843 8144
TIME...MOT...LOC 1919Z 095DEG 4KT 2830 8125

15
Special weather statement, Oct 2, 4:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
415 PM EDT SUN OCT 2 2016

FLZ045-046-022045-
ORANGE FL-SEMINOLE FL-
415 PM EDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE AND SOUTHWESTERN
SEMINOLE COUNTIES UNTIL 445 PM EDT...

AT 414 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AZALEA PARK...MOVING NORTH AT 15 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND FREQUNT LIGHTNING WILL ACCOMPANY
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...SANFORD...APOPKA...ALTAMONTE SPRINGS AND OVIEDO.

LAT...LON 2850 8117 2845 8139 2870 8151 2878 8121
TIME...MOT...LOC 2014Z 163DEG 12KT 2855 8129

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:45 PM EDTAreal Flood AdvisoryMLBLake, Orange, Osceola60 min
Oct 2, 9:51 AM EDTSpecial Marine WarningMLB54 min
Oct 2, 3:20 PM EDTSpecial Weather StatementMLBOrange25 min
Oct 2, 5:21 PM EDTSpecial Weather StatementMLBOsceola39 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.